Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 266, NWS Las Vegas, NV

September 2, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 2, 2013, 10:39 PM MST for Mohave County, Arizona. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 10:39 PM MST (05:39 UTC)
Expired
Sep 3, 2013, 12:15 AM MST
In force
96 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 89 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WGUS55 KVEF 030539
FFWVEF
AZC015-030715-
/O.NEW.KVEF.FF.W.0266.130903T0539Z-130903T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 PM MST MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1215 AM MST.

* AT 1029 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES EAST OF OATMAN...OR 15
  MILES NORTHWEST OF YUCCA. THE STORM PRODUCING VERY HEAVY RAIN WAS
  NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  GOLDEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS EVEN HARDER TO SEE WATER
COVERING THE ROADWAY OR IN LOW WATER CROSSINGS.

&&

LAT...LON 3491 11442 3517 11453 3528 11425 3517 11415
      3506 11414 3493 11418

$$

JENSEN
1 follow-up statement
272 
WGUS75 KVEF 030629
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1129 PM MST MON SEP 2 2013

AZC015-030636-
/O.CAN.KVEF.FF.W.0266.000000T0000Z-130903T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1129 PM MST MON SEP 2 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL MOHAVE
COUNTY...

ALTHOUGH LIGHT SHOWERS ARE CONTINUING TO THE SOUTHWEST OF KINGMAN... 
THE STRONG THUNDERSTORMS WHICH WERE PRODUCING BRIEF HEAVY RAINFALL 
HAVE MOVED TO THE NORTH. THUS HEAVY RAINFALL IS NO LONGER EXPECTED 
IN THIS AREA. HOWEVER WATER WILL LIKELY BE FLOWING THROUGH THE 
NORMALLY DRY WASHES OVERNIGHT AND TRAVELERS ARE URGED TO USE EXTRA 
CAUTION. 

LAT...LON 3491 11442 3517 11453 3528 11425 3517 11415
      3506 11414 3493 11418

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 10:30 PM MST, 9 minutes earlier.

Area forecast discussion, Sep 2, 10:30 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 PM PDT MON SEP 2 2013

.SYNOPSIS...A VERY SLOW DRYING TREND IS EXPECTED THROUGH MUCH OF THE
WEEK...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS GRADUALLY
DECREASING. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL IN MOST
AREAS.
&&

.UPDATE...SHOWERS/THUNDERSTORMS CONTINUING OVER SOUTHERN PORTIONS OF
THE AREA WITH NEW ACTIVITY DEVELOPING OVER CENTRAL AND SOUTHERN
MOHAVE AND SOUTHERN CLARK COUNTIES. THE ACTIVITY IN CLARK SEEMS TO
BE GENERATING ALONG AN OUTFLOW BOUNDARY AND THE STORMS ARE NOT
REALLY LASTING THAT LONG WHEN THEY DO DEVELOP. HOWEVER...THE STORMS
IN MOHAVE COUNTY LOOK TO BE DEVELOPING AHEAD OF A DISTURBANCE THAT
SHOWS UP NICELY IN BOTH THE RUC AND NAM12 MODELS. THESE STORMS ARE
LIKELY TO CONTINUE DEVELOPING NORTHWARD OVER THE NEXT FEW HOURS AND
COVERAGE MAY ALSO CONTINUE TO EXPAND. BEHIND THIS DISTURBANCE SKIES
WERE GENERALLY CLEARING AND THAT CLEARING WILL EVENTUALLY WORK INTO
MOHAVE COUNTY OVERNIGHT.
&&

.PREV DISCUSSION...
139 PM PDT MON SEP 2 2013

.SHORT TERM...SATELLITE AND AREA RADARS SHOWED THUNDERSTORMS MAINLY
CONFINED TO THE HIGHER TERRAIN OF LINCOLN...CLARK AND NORTHERN
MOHAVE COUNTIES THIS AFTERNOON. THESE ARE THE AREAS IN THE FLASH
FLOOD WATCH...SO THE WATCH LOOKS GOOD AT THIS TIME AND PLAN TO LEAVE
IT AS IS. THE MAIN FEATURE OF INTEREST IS THE MID LEVEL CIRCULATION
APPROACHING SOUTHERN CALIFORNIA FROM THE SOUTH. THIS FEATURE APPEARS
TO BE COMPRISED OF A PRE EXISTING UPPER LEVEL LOW WHICH WAS OFF THE
BAJA COAST PLUS PART OF THE CIRCULATION FROM THE REMNANTS OF
TROPICAL STORM KIKO. THIS FEATURE IS EXPECTED TO TRACK NORTH ACROSS
SOUTHEAST CALIFORNIA TONIGHT AND TUESDAY MORNING. WITH DEEP MOISTURE
STILL IN PLACE...BELIEVE THIS FEATURE SHOULD BE ABLE TO PRODUCE AT
LEAST LIGHT RAIN OVER THE WESTERN ZONES...SO RAISED POPS OVERNIGHT.
REMNANT ENERGY COULD LINGER OVER THE NORTHERN AND WESTERN ZONES
TUESDAY AFTERNOON...SO KEPT HIGHER POPS THERE. THE MAIN CONCERN WITH
THUNDERSTORMS CONTINUES TO BE FLASH FLOODING...BUT COVERAGE IS NOT
EXPECTED TO BE HIGH ENOUGH ON TUESDAY TO JUSTIFY EXTENDING THE FLASH
FLOOD WATCH. EXPECT LITTLE CHANGE IN TEMPERATURES FROM TODAY TO
TUESDAY...EXCEPT IN AREAS WHERE THUNDERSTORMS OCCUR.

.LONG TERM...WEDNESDAY THROUGH MONDAY...NO SIGNIFICANT CHANGES TO
THE LONG TERM FORECAST THIS AFTERNOON. THE WEATHER WILL BE DOMINATED
BY A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST...AN AREA OF
HIGH PRESSURE OVER THE ROCKIES/CENTRAL U.S...AND WHATEVER LOCAL
MOISTURE IS LEFT OVER AND RECYCLED EACH DAY. THIS LOOKS TO BRING
MAINLY A DIURNAL CYCLE OF SHOWERS/THUNDERSTORMS TO THE REGION. NO
TWO MODELS APPEAR TO AGREE ON A SIGNIFICANT FEATURE THAT WOULD BRING
ADDITIONAL DYNAMICS TO THE AREA. THE BEST CHANCES OF SCATTERED
CONVECTION WILL BE OVER THE HIGHER TERRAIN ACROSS THE EASTERN
CWA...WITH ISOLATED CHANCES IN THE VALLEYS AND BASINS. OVERALL THERE
APPEARS TO BE A GRADUAL DRYING TREND THROUGH THE PERIOD. THIS IS
MOST SIGNIFICANT OVER THE WEEKEND WHEN THE TROUGH PUSHES
ONSHORE...LIKELY BRINGING SOME ADDITIONAL DRYING FROM THE NORTHWEST.
TEMPERATURES WILL LIKELY REMAIN JUST ABOVE NORMAL THROUGH THE
PERIOD.

.AVIATION...FOR MCCARRAN...THUNDERSTORM CHANCES AT THE TERMINAL WILL
BE LOW THROUGH THE WEEK...ESPECIALLY FROM WEDNESDAY ONWARD. THERE
WILL BE THUNDERSTORM CHANCES IN ALL APPROACH CORRIDORS TUESDAY...AND
CHANCES SHOULD BE LIMITED TO THE MORMON MESA AND PEACH SPRINGS
CORRIDORS BEGINNING ON WEDNESDAY. WINDS WILL GENERALLY FOLLOW NORMAL
DIURNAL PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM THUNDERSTORMS
COULD BRING PERIODS OF GUSTY AND SHIFTING WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR THUNDERSTORMS WILL CONTINUE AREAWIDE
THROUGH TUESDAY...THEN DECREASE FROM THE WEST BEGINNING ON
WEDNESDAY. WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM THUNDERSTORMS COULD BRING
PERIODS OF GUSTY AND SHIFTING WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...JENSEN
PREV DISCUSSION...MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 2, 8:19 PM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
819 PM PDT MON SEP 2 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-031830-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
819 PM PDT MON SEP 2 2013 /819 PM MST MON SEP 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE OVERNIGHT WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
SUNDAY AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 2, 5:16 PM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
516 PM PDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      8 NNW MEDLINS RANCH     37.51N 115.57W
09/01/2013                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY S.O. REPORTS THAT STATE HIGHWAY 375 IS
            WASHED OUT AT MILE MARKER 23 DUE TO FLASH FLOODING. TIME
            OF THIS EVENT IS ESTIMATED.

&&

METZGER
Local storm report, Sep 2, 6:34 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
634 PM PDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      6 SSE KINGMAN AIRPORT   35.19N 113.89W
09/02/2013                   MOHAVE             AZ   PUBLIC

            A SECTION OF DW RANCH ROAD WAS WASHED OUT DUE TO FLOWING
            WATER AND DEBRIS. THE ROAD WILL BE CLOSED FOR AT LEAST 12
            HOURS.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 10:46 PM MSTFlash Flood WarningVEFMohave119 min
Sep 3, 12:07 AM MSTFlash Flood WarningVEFMohave113 min
Sep 3, 3:40 AM MSTAreal Flood AdvisoryVEFMohave80 min
Sep 3, 1:59 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.